I hear it all the time: "I can't take any medications. I'm allergic to everything!" Some of my patients provide a long list of medicines to which they are allergic, often ruling out any reasonable hope of medicinal therapy for their condition. Others are appropriately concerned about side effects, noting that they would rather not take a medication "if it's going to make me sleepy" or cause other problems.
For most people, it's highly unlikely that they are unable to tolerate any medication or have "global allergies" to all medicines. Medication allergies and side effects are critically important issues that all patients and health care professionals must keep in mind. They account for up to 5% of hospital admissions in the United States and contribute to complications in another 5% of inpatient stays. But many "allergies" presumed to be dangerous are actually based on false assumptions, or represent side effects quite separate from an allergic reaction.
And this distinction matters: excessive concern about side effects or unsubstantiated allergies could lead you to not receive the most effective therapy.
Allergy or intolerance?
Some definitions are in order when thinking about medicines and possible problems they may cause. A true allergy is one type of side effect in which the immune system overreacts to what it sees as a foreign substance. Thus, all drug allergies are side effects, but not all side effects (also called a drug intolerance or adverse reaction) are allergies.
You'll want to avoid any medication that caused a significant problem for you in the past, regardless of whether it was due to an allergy or another type of side effect. On the other hand, it pays to be careful before considering yourself allergic to a medicine that might be very helpful for your particular condition.
Drug allergies. Allergic reactions are handled by the body's immune system, the surveillance and defense systems that help us fend off invaders, such as infections. Medication exposure may lead to several types of allergic reactions, ranging from a mild rash to life-threatening breathing difficulties and lowered blood pressure (also called anaphylaxis or anaphylactic shock). Fortunately, fewer than 5% of allergic reactions are severe.
Drug intolerance. Most of the time, medication intolerance has nothing to do with the immune system or any allergic component. A good example is the gastrointestinal side effects of the antibiotic erythromycin. Common side effects are nausea, abdominal cramping, and diarrhea. Up to 25% of people develop significant problems of this sort due to a direct effect of the antibiotic on the intestinal tract. But these problems are not due to an allergic reaction, and a lower dosage of the medication or a different formulation (such as a capsule instead of a pill) of the same antibiotic might be well tolerated. A "newer generation" antibiotic in the same family as erythromycin (such as clarithromycin) might be well tolerated in this situation. On the other hand, if a significant allergic reaction occurred, such as a severe rash or wheezing, these other options would be much more risky and should be avoided.
It's usually possible to distinguish an allergic reaction from another type of side effect by the type of reaction. Rash or breathing problems are more likely to be allergic, while diarrhea, constipation, and sleepiness are common non-allergic side effects. If you aren't sure whether you've had an allergic reaction to a medication or whether you should avoid taking a particular medicine in the future, ask your doctor.
Risk vs. expectation
The notion that someone is allergic to many, most, or even all medications is almost always a myth. The chances that an individual would be allergic to multiple, unrelated medicines are small â€” not impossible, but quite rare. Similarly, it's important to note that the risk of a side effect does not mean that the side effect will definitely occur if you take the medication. In fact, most side effects occur in only a minority of cases.
For the vast majority of medicines, there is a small chance that it will cause a problematic side effect â€” generally, that risk is less than 10%. In fact, if a particular medicine usually caused significant problems, that medicine would be unlikely to win approval by the U.S. Food and Drug Administration, and even if it did, physicians would be wary to prescribe it.
When considering an alternative, it is important to recognize that a medicine's therapeutic action and a side effect may be related to one another, unrelated to one another, or the relationship may be unknown. For example, a medication for diarrhea can cause constipation; in this situation, the "side effect" is really the medicine doing what it's intended to do (though, perhaps, too well). But codeine can also cause constipation, a side effect that is not directly related to its pain relieving action. In confusing situations when a particular medicine seems vitally important to take, allergy testing and even desensitization (in which tiny but increasing amounts of the medicine are taken to minimize the risk of a severe reaction) may be warranted.
The Bottom Line
The next time a medication is recommended to you, carefully consider the risks and benefits, including any unfavorable reactions you may have had with it in the past. But, don't swear off the medicine without first discussing with your doctor whether you are actually allergic to it. Otherwise, you may be turning down a highly effective and acceptably safe treatment. Just as all treatments come with risk, non-treatment also has risks.
Are you allergic to any medications? Do you have side effects to many medications? Tell me about the challenges you've faced taking medications.
Robert H. Shmerling, M.D. is an Associate Physician at Beth Israel Deaconess Medical Center. He is also a Senior Medical Editor for Harvard Health Publications.
This content is not intended to substitute for personalized medical advice, diagnosis, or treatment from your healthcare provider. Read our full disclaimer.